Thunderstorm Wind, Rockingham
- When
- May 25, 3:00 PM EST
- Where
- Rockingham County, 0.88 mi SW of Mt Crawford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.360, -78.940
A tree was blown down on East Pemberton Street.
A warm front slowly moved northeastward through southwestern and central Virginia during the day of May 25th, reaching northern Virginia and the Washington Metropolitan area during the night of May 25th into the 26th. Near and south and west of this frontal boundary instability developed during the afternoon of the 25th which led to the development of showers and thunderstorms during the…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A warm front slowly moved northeastward through southwestern and central Virginia during the day of May 25th, reaching northern Virginia and the Washington Metropolitan area during the night of May 25th into the 26th. Near and south and west of this frontal boundary instability developed during the afternoon of the 25th which led to the development of showers and thunderstorms during the afternoon and evening hours, some of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 25, 2:03 PM EST, 57 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
303 PM EDT Sat May 25 2019
.SYNOPSIS...
A warm front will lift northeast of the area tonight. A weak
cold front will approach from the north Sunday and linger
Monday. Bermuda high pressure sets up toward the middle portion
of next week, resulting in hot and humid conditions over much of
the eastern United States.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Latest analysis shows a warm front extending southward through
the central Appalachians toward the western piedmont of North
Carolina. A notable CAPE gradient exists along the front, which
can also be seen with the lack of cumulus clouds to its east. With
the parent low well away in the upper Midwest, there won't be a
whole lot of eastward progression of this front through the
day. Aloft, one disturbance is now in northern West Virginia,
with associated showers and storms, while another is further
west in Indiana. Now that it appears the former disturbance is
taking aim toward the northwest corner of our area, showers and
storms south of US-50 in the mountains may tend to be more
scattered. Deep shear of 35-45 kt and SBCAPE of 1-2k J/kg
suggest some strong to severe storms are possible. A subsidence
inversion may limit updraft strength though, so the strongest
storms will probably be closer to the lift from the disturbance.
Strong winds would be the primary threat. While some form of
the convection looks to progress east of the Blue Ridge during
the through early evening, it should weaken in intensity as it
encounters the more stable atmosphere.
Convection with the second disturbance in the upper Ohio Valley
and lower Great Lakes may try to drift southeast into our area
this evening and overnight. However, it should be weakening in a
stabilizing nocturnal atmosphere. Otherwise it will be partly
to mostly cloudy with lows in the 60s. Some patchy fog is
possible in areas that get rain.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
The warm front will be north of the area by Sunday while a cold
front approaches from the northwest. This means a hotter and
more humid day can be expected overall with highs nearing 90.
There will also be a more widespread threat of showers and
thunderstorms during the afternoon and evening hours...though
coverage is somewhat in question given relatively deep westerly
flow (downsloping helping to suppress convection). However,
there will be a vort max approaching, mid and low level lapse
rates will be moderately steep, and CAPE/shear will be
favorable for storm organization. It's also possible a complex
of storms could develop upstream and propagate into the area.
Some storms could be severe with a threat of damaging winds and
perhaps hail.
Cold front will slide back southward across the region Sunday
night into Monday morning, though it may stall out toward
central Virginia. There will be a lingering chance of showers
through the night along the boundary. The front will likely
remain near or south of the area on Monday, with the greatest
chance of showers and storms across southern portions of the
CWA. Temperatures will be cooler in the lower to mid 80s. The
front may try to lift back north Monday night as another low
pressure system moves into the Great Lakes, so there is some
risk of showers.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Tuesday into Wednesday will be dominated by height rises as
southeastern U.S. ridge amplifies. This will lead to reduced t-storm
chances and hot temperatures into the 90s especially Wed when
temperatures will likely climb into the mid 90s and possibly upper
90s for some. Ridge begins to flatten Thu as upper level energy
moves across New England. More significant height falls are progged
across the area Thu night and Fri as an unusually deep trof over
southern Hudson Bay rotates ewd. Think our best chances for
widespread showers will come in the Thu night and early Fri time
frame associated cdfnt crosses the area.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Generally VFR through Monday night. Patchy fog/mist could
reduce visibility during the late night and early morning
hours, especially at the more rural terminals or any locations
that receive rain. The other aviation threat will be in the form
of thunderstorms during the afternoon and evening each day.
Today the risk will be greatest at MRB, with decreasing risk of
storms to the east. IAD/DCA/CHO could see some weakening storms
or showers by late afternoon. Expect only a minimal risk of
showers near Baltimore. A hung-up warm front may result in some
low clouds tonight near Baltimore but confidence is low.
There will be a more area-wide risk of thunderstorms on Sunday,
and some of these could be locally strong to severe. The risk of
storms will decline on Monday, although there could be one near
CHO. There's some risk of low clouds developing as well as a
front sinks south, but tough to pinpoint at this juncture.
No sig wx expected Tue and Wed. Believe any storms Tue and Wed will
be very spotty due to upper ridge in control.
&&
.MARINE...
Warm front slowly lifting northward will result in southerly
channeling later today and tonight, with the strongest winds
expected on the southern Maryland waters. A Small Craft Advisory
remains in effect this afternoon, gradually scaling back
tonight. Winds diminish on Sunday as high pressure regains
control. However, strong thunderstorms may require Special
Marine Warnings during the afternoon and evening. Will need to
watch for SCA conditions Sunday night into Monday as another
front drops south, although guidance has mixed signals at this
point regarding the surge of wind. As the front stalls Monday
into Monday night, the gradient will weaken, so am not expecting
any headlines.
Possible SCA conditions at night on the main channel of the bay due
to southerly channeling Tue night and Wed night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Sunday for ANZ532>534-537-
539>543.
Small Craft Advisory until midnight EDT tonight for ANZ531-538.
Small Craft Advisory until 6 PM EDT this evening for ANZ536.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...LFR
AVIATION...ADS/LFR
MARINE...ADS/LFRHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 333 PM EDT Sat May 25 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-261030- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 333 PM EDT Sat May 25 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated severe thunderstorms with damaging winds and large hail are possible Sunday afternoon and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required Sunday. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-261030- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 333 PM EDT Sat May 25 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight An isolated severe thunderstorm with damaging winds is possible this afternoon and evening. The greatest risk of a severe thunderstorm is near and west of the Blue Ridge Mountains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated severe thunderstorms with damaging winds and large hail are possible Sunday afternoon and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required Sunday.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1249 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 2 SE OAKPARK 38.34N 78.13W
05/23/2019 MADISON VA 911 CALL CENTER
2 TREES DOWN IN VICINITY OF US-15 AND OAK PARK RD.
&&
EVENT NUMBER LWX1904503
ADSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1251 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 4 SW REVA 38.46N 78.20W
05/23/2019 MADISON VA 911 CALL CENTER
TREE DOWN ON WEST HOOVER RD.
&&
EVENT NUMBER LWX1904504
ADSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG 1 NE MOUNT HARMONY 38.71N 76.59W
05/23/2019 CALVERT MD 911 CALL CENTER
TREE DOWN NEAR OWINGS
&&
EVENT NUMBER LWX1904505
ADSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 2 SW CHESAPEAKE BEACH 38.66N 76.56W
05/23/2019 CALVERT MD 911 CALL CENTER
TREE DOWN ON BEAVER DAM RD.
&&
EVENT NUMBER LWX1904506
ADSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1259 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 1 NW LONG BEACH 38.47N 76.48W
05/23/2019 CALVERT MD 911 CALL CENTER
TREE DOWN ON CALVERT BEACH RD AT APPLE WAY
&&
EVENT NUMBER LWX1904507
ADSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
101 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 1 NNE DRUM POINT 38.35N 76.42W
05/23/2019 CALVERT MD 911 CALL CENTER
TREE DOWN ON COYOTE TRAIL
&&
EVENT NUMBER LWX1904508
ADSThe Sterling radar (KLWX), 144 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
12 thunderstorm wind, 6 hail. Local standard time, as filed.
A tree was blown down on East Pemberton Street.
Golf ball-sized hail (1.75 inch in diameter) was reported.
Nickel-sized hail (0.88 inch in diameter) was reported.
Golf ball-sized hail (1.75 inch in diameter) was reported.
A tree was blown down on the 600 block of Ash Street.
A tree was blown down on Roberts Road.
A tree was blown down on Windy Pines Road.
Multiple trees were blown down on Waterloo Road in Warrenton. A tree was blown down on Broadview Avenue. Tree, power line, and telephone pole damage was reported within Warrenton town limits.
A tree was blown down on Waterloo Road near Old Bridge Road. A tree was also reported down on Lee Highway near Rixeyville Road.
Several trees were reported blown down on Burke Drive.
A tree was blown down near the intersection of Mountain View Road and Tree Haven Lane.
Multiple trees were blown down on Garrisonville Road.
Multiple trees were blown down along Ramon Church Road.
Penny-sized hail (0.75 inch in diameter) was reported.
A tree was blown down on the 1200 block of Jefferson Davis Highway.
Quarter-sized hail (1.0 inch in diameter) was reported.
Nickel-sized hail (0.88 inch in diameter) was reported.
Multiple trees and power lines were blown down along Preddy Creek Road, including one onto a house and one onto a vehicle. A tree was also blown down onto a house on Judo Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826208, 826200, 826202, 826203, 826209, 826210, 826211, 826212, 826213, 826214, 826215, 826216, 826217, 826205, 826219, 826206, 826207, 826218.